Jump to content

Rao, 2006 Sertraline-induced systemic lupus erythematosis


Barbarannamated
 Share

Recommended Posts

Sertraline-induced systemic lupus erythematosis (Zoloft)

 

http://www.ispub.com/journal/the-internet-journal-of-internal-medicine/volume-6-number-1/sertraline-induced-systemic-lupus-erythematosus.html

 

Bhaskar Rao M.D. Department of Internal Medicine, University of Louisville Louisville, KY USA

 

Citation: B. Rao: Sertraline Induced Systemic Lupus Erythematosus.

The Internet Journal of Internal Medicine. 2006 Volume 6 Number 1. DOI: 10.5580/1aeb

 

Keywords: Sertraline, Zoloft, SLE, DIL, Anti Histone Antibodies

 

Abstract

 

Objective: To report the occurrence of drug induced Systemic lupus erythematosus (SLE) with multisystem manifestations in a patient who was initiated on treatment with sertraline. Case Summary: A 48 year old female presented to the hospital with new onset malar rash, arthralgias and other systemic symptoms after being started on sertraline for management of her depressive symptoms. The work up of her case including history, physical examination and biochemical markers was consistent with the diagnosis of drug induced lupus(DIL). Besides supportive management for her multisystem manifestations, she was started on intravenous steroids for the treatment of the DIL. Discussion: SLE is a well known multisystem autoimmune disorder. Testing patients' sera for antibodies against specific nuclear antigens along with the patient's history and physical examination help in differentiating the idiopathic form from DIL. Sertraline is a well known selective serotonin reuptake inhibitor and besides a single case report of a 'discoid lupus like' skin eruption, this drug so far had not been incriminated in the pathogenesis of SLE. An objective causality assessment using the Naranjo scale revealed a possible relationship between the development of SLE and sertraline therapy in this patient. Conclusion: Sertraline can induce a full-blown picture of SLE with multisystem involvement. The use of this drug in patients with pre-existing lupus needs to be further investigated. DIL needs to be in one of the top differentials in mind while encountering a patient with new onset lupus, recently started on sertraline.

 

Introduction

 

Systemic lupus erythematosus (SLE) is a prevalent autoimmune disorder. When a patient presents with features suggestive of SLE, the presence of anti nuclear antibodies (ANA) in the patient's serum is usually used as a screening test. 1 , 2 Further testing with antibodies against specific nuclear antigens along with the patient's history and physical examination help in differentiating the idiopathic form, from drug induced lupus (DIL). Several drugs such as Hydralazine, Procainamide, Isoniazid and Phenytoin are linked to DIL. 3 , 4 , 5 , 6 The presence of antibodies against double stranded DNA (anti ds-dna) confirms the diagnosis of idiopathic SLE. The presence of antibodies against the histone proteins (anti- histone antibodies) is characteristic for DIL; 7 , 8 , 9 , 10 and when accompanied by a history of a newly initiated drug, the presence of pleuro-pericardial manifestations and a normal serum complement level, is further evidence for the diagnosis of the latter. 11 We discuss the case of a woman who presented with the above features and was diagnosed to have DIL secondary to sertraline.

 

COMMENT: I recently found labwork from 1997, a few years into treatment with Zoloft, that showed a FANA pattern positive for lupus as well as very high ANA. It was never mentioned to me. The mention of drug-induced SLE (DILE) in another article caught my attention. In my brief search, I found DILE associated with other SSRIs.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

I am 100% positive my CIDP from Mitochondrial Dysfunction was caused by taking neuroleptics and am not surprised at how certain psychiatric drugs cause severe illnesses especially to our nervous systems. Mitochondrial Dysfunction lists my disease CIDP as one such illness and names the neuroleptics responsible (one is Seroquel which was what I was on).

 

http://psychrights.org/research/Digest/NLPs/DrugsCauseMitochondrialDamage.pdf

 

We'll be seeing lots more diseases coming out that are contributed to or a direct cause of neuroleptics.

Edited by Altostrata
fixed link

Unable at this time to correspond by private message.

 

Link to my Introduction thread: http://survivingantidepressants.org/index.php?/topic/2477-aria-my-psych-journey/

Reading my psychiatric records: http://survivingantidepressants.org/index.php?/topic/5466-drugged-crazy-reading-my-psychiatric-records/

My Success Story is listed under "Aria's Recovery".

 

Link to comment
Share on other sites

  • Moderator Emeritus

As always, LISTEN TO YOUR BODY! A proud supporter of the 10% (or slower) rule.

 

Requip - 3/16 ZERO  Total time on 25 years.

 

Lyrica: 8/15 ZERO Total time on 7 or 8 yrs.

BENZO FREE 10/13 (started tapering 7/10)  Total time on 25 years.

 

Read my intro thread here, and check the about me section.  "No matter how cynical you get, it's almost impossible to keep up." Lily Tomlin

 

 

Link to comment
Share on other sites

Oh my I've tried a few times to copy/paste the pdf addy but it's not working for me. The link is exact for the address and for some reason isn't coming up as a direct link....sorry.

 

Search "Mitochondrial Dysfunction"/"Mitochondrial Damage" and several sites will come up showing CIDP is one of the diseases neuroleptics can cause (Seroquel). Our bodies are so precious and neuroleptics destroy the nervous system.

Let me know what your take is on this. Thanks.

Unable at this time to correspond by private message.

 

Link to my Introduction thread: http://survivingantidepressants.org/index.php?/topic/2477-aria-my-psych-journey/

Reading my psychiatric records: http://survivingantidepressants.org/index.php?/topic/5466-drugged-crazy-reading-my-psychiatric-records/

My Success Story is listed under "Aria's Recovery".

 

Link to comment
Share on other sites

  • Administrator

Fixed link. "Damage" was misspelled.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

Fixed link. "Damage" was misspelled.

 

Alto,

 

Big thanks for correctly my spelling in link. :P

Unable at this time to correspond by private message.

 

Link to my Introduction thread: http://survivingantidepressants.org/index.php?/topic/2477-aria-my-psych-journey/

Reading my psychiatric records: http://survivingantidepressants.org/index.php?/topic/5466-drugged-crazy-reading-my-psychiatric-records/

My Success Story is listed under "Aria's Recovery".

 

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy